Thunderstorm Wind, Montgomery
- When
- June 11, 5:45 PM EST
- Where
- Montgomery County, Abington
- Measured
- 57 kt (66 mph)
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.117, -75.100
A microburst caused considerable tree damage in a ten block area of Abington Township. Trees as large as 90 foot elms were knocked down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A microburst caused considerable tree damage in a ten block area of Abington Township. Trees as large as 90 foot elms were knocked down. About 40 homeowners reported tree damage. One motorist was injured when a tree fell on his minivan and trapped him. Several homes were damaged by downed trees. Damage was concentrated in the area bounded by Susquehanna Road, Welsh Road, Edge Hill Road and York Road. The worst damage occurred on Edge Hill Road, Rockwell Avenue, Jericho Road and Wheatsheaf Road. One tree was also uprooted in Upper Moreland Township. PECO Energy reported 6,000 of its customers lost power. All power was restored by the morning of the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 11, 3:55 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 455 PM EDT TUE JUN 11 2002 UPDATE...HAVE SENT OUT QUICK UPDATE TO COVER ISOLATED SHRA/TSRA THAT MIGHT BLEED OVER INTO THE FAR NRN PHL SUBURBS AND PARTS OF THE RARITAN BASIN. GIVEN THEY ARE ENTERING THE NVA RDG AXIS AND STGR CAPPING ENVIRON WOULD SUSPECT THERE WILL PBLY BE NOT MUCH LEFT AFT 7PM SO OTHER THAN ZONES LEFT THE REST OF THE FCST PKG AS IT WAS. JG PREV AFD*********************************************************** WEAK IMPULSE MOVING INTO H5 RIDGE HAS TRIGGERED WIDELY SCT SHRA/TSTMS MOVING INTO NWRN ZONES. SO FAR...THEY HAVE BEEN DISSIPATING AS THEY MOVE E...WHICH WOULD BE EXPECTED GIVEN THE MID LVL CAP THEY ARE ENCOUNTERING. THIS IMPULSE SHOULD BE GONE BY LATER THIS EVENING...THEN A SECOND AND SOMEWHAT STRONGER IMPULSE MOVES INTO THE RIDGE AXIS TMRW AND TMRW NITE. IT HAS AN ASSOCIATED SFC LO AND COLD FRONT THAT ARE FCST TO DROP THROUGH FA...AND SO WE ARE STAYING WITH THE CHC OF SHRA/TSTM FOR TMRW AND TMRW EVE. UPPER JET SUPPORT IS NOT IMPRESSIVE...AND WIND FIELD NOT THAT IMPRESSIVE EITHER WITH MAYBE 30 DEGREES OF DIRECTIONAL SHEAR AND 15 KTS OF SPEED SHEAR THROUGH H7. FAIR AMOUNT OF MOISTURE IS AVAILABLE...WITH PWATER VALUES IN EXCESS OF 1.5 INCH. NOT EXPECTING SVR WX...COULD GET SOME DECENT DOWNPOURS WITH ANY ACTIVITY THAT DOES FIRE UP. THEN ACCEPTING THE ETA AND AVN INDICATIONS THAT FRONT WILL CLEAR THE FA AND THU WILL BE A DRY AND FAIRLY SUNNY DAY. SFC FRONT NOT EXPECTED INTO FA BEFORE MAX HEATING TMRW...SO TEMPS TMRW UP N ONLY A BIT COOLER DUE TO CLOUDS...AND TEMPS TMRW DOWN S SIMILAR TO TODAY. THIS ALL FAIRLY CONSISTENT WITH GUIDANCE...LOCAL SCHEMES AND PREV FCSTS. MARINE STILL QUIET. FCSTID = 45 MPO 66 83 60 75 / 40 50 30 20 ABE 69 87 64 78 / 30 50 30 20 RDG 69 87 64 78 / 30 50 30 20 PHL 73 92 68 80 / 20 40 30 20 12N 66 83 60 75 / 40 50 30 20 SMQ 70 89 66 79 / 20 40 30 20 TTN 70 89 66 79 / 20 40 30 20 MIV 73 92 70 83 / 0 40 30 20 ACY 70 88 70 73 / 0 40 30 20 ILG 71 91 68 80 / 20 40 30 20 DOV 73 92 70 83 / 0 40 30 20 GED 73 92 70 83 / 0 40 30 20 ESN 73 92 70 83 / 0 40 30 20 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. NYY
DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027- PAZ067>071-120900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 PM EDT TUE JUN 11 2002 ...ONE MORE DAY OF SUMMERTIME HEAT AND HUMIDITY FOR MOST OF THE AREA... HEAT INDICES REACHED THE LOW TO MID 90S AROUND MUCH OF THE REGION TODAY...AND MORE OF THE SAME IS EXPECTED TOMORROW. A COLD FRONT WILL DROP INTO THE REGION TOMORROW EVENING...AND THAT SHOULD PUT AN END TO THIS BOUT OF HEAT. EVERYONE SHOULD TAKE PRECAUTIONS TO PROTECT THEMSELVES FROM THE HEAT. DRINK PLENTY OF FLUIDS. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING. SPEND TIME IN AN AIR CONDITIONED OR WELL VENTILATED AREA. ENSURE PETS HAVE PLENTY OF WATER AND ACCESS TO SHADE. LISTEN TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. MPD
The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300572.